metformin/appetite

Tender Tips
By Tender Tips Latest Reply 2013-04-26 22:45:26 -0500
Started 2013-03-23 22:08:06 -0500

My doctor recently increased my metformin from 1000 mg to 2000 mg. Had an upset stomach for about a week. That is gone now, but I've noticed my appetite has decreased. I feel full a lot faster than I used to before. Not saying that's a bad thing! Just wondering if that is an intended or side effect of the metformin? Has anyone else experienced this?


31 replies

Tender Tips
Tender Tips 2013-04-26 22:45:26 -0500 Report

Still finding I get full faster on this new dosage. Have lost about 4 lbs since dr. appt. in early March so am happy about that!

Gwen214
Gwen214 2013-03-26 20:51:03 -0500 Report

Metformin makes me nausea, I take 2 times a day 500mg, so don't eat quite as much, especially during the day.

tinkerbell54
tinkerbell54 2013-03-26 10:16:08 -0500 Report

I take metformin 5-500 4 tablets , I take 2 at breakfast 2 at dinner time. The dr always up the pills accord to ur blood sugar readings. don't worry. Tinkerell54

jayabee52
jayabee52 2013-03-26 17:32:17 -0500 Report

Hey Tink, Dr cannot ALWAYS up the Met dose. You are close to the maximum dose of 2500 mg. HIgher than that it is not safe.

Tender Tips
Tender Tips 2013-03-26 16:33:42 -0500 Report

Will have my next A1c test in June so am hoping the increased Metformin dosage helps. Last test was 6.9-not good.

c21celia
c21celia 2013-03-26 01:20:32 -0500 Report

So, if I'm understanding well. Those that are taking Metformin 2000 ml has seen weight loss? I know I'm hungry all the time. Help!

Petune
Petune 2013-04-07 16:07:27 -0500 Report

I am always hungry too since I went on metformin, but bout a month ago I quit taking it because it caused me to have awful cramps and diarrhea. I told my doctor and she said of course I should take it with a meal, which I always did but I got fed up with being sick and hungry. I quit amd am losing weight slowly now and have my appetite somewhat under control. Am considering going on a complete vegan diet as oour health message dopoctor through our church advises against medication which will not really cure anything.

jayabee52
jayabee52 2013-04-07 18:58:41 -0500 Report

Well the purpose of Met. and most meds is not to cure anything but instead to manage the symptoms of a particular malady. The "health message Dr" in your church is not really a MD? Most MDs would not say anything like a medication cures a particular illness.

Nana_anna
Nana_anna 2013-03-25 20:54:12 -0500 Report

I go back and forth. My thing with metformim is the diarriah. I have spouts of that every now and than, but never loss of appetite from it!

sfbaez
sfbaez 2013-03-29 22:45:38 -0500 Report

I had the diarriah too, my dr kept trying to increase my metformin too. She said make sure to take it on a full stomach, she repeated that more than once. Well every other day I had diarriah, and with my job, that is not really an option to run and go lock the door and run to the restroom. (i work at a very busy little store,most of the time i am alone). I have never had a reaction to any medicines my whole life. This metformin I finally to the dr I stopped taking it because it upset my stomach and she said that was ok and that was that. It was interfering with my everyday life and what a feeling when you are in the car, or store, scared to leave home just incase.

moon74
moon74 2013-03-26 13:59:01 -0500 Report

I had the same problem. Never helped with appetite. I threw up a lot. Diarriah was the rampant. I lived in the bathroom. And I prayed I would make it to the bathroom. And I didn't always. It was awful. I couldn't take it.

95ncountin
95ncountin 2013-03-25 11:34:55 -0500 Report

I lost 25 pounds in the beginning with lots of exercise. I haven't kept with the exercise and the weight crept back on. :(

lizzy0921
lizzy0921 2013-03-25 09:26:12 -0500 Report

Be careful with metformin. I was on 2000mg a day about a year ago and it depleted my B12 so much that now I have to take B12 everyday forever. I am still on it but only 1000mg day and januvia as a kicker. ;)

ktrocks
ktrocks 2013-03-27 00:30:20 -0500 Report

Me too. It seemed to effect my absorb. of several things. Vitb-12, Iron, Vit D, and for added fun constipation. My Doc said it is either one or the other.

jme527
jme527 2013-03-25 21:58:11 -0500 Report

Hey Lizzie, that is exactly what happened to me…been taking B12 shots go back tomorrow for another blood test. I had to take myself of it. I don't think my endo is going to be very happy with me, but I just couldn't do it any more…Guess I will have to walk walk walk, exercise exercise! YUK!

95ncountin
95ncountin 2013-03-25 22:10:25 -0500 Report

I never heard of that side effect but have been doing b-12 injections for about a year. Wow. I study a lot and even asked the endo the same question when my b-12 levels were low. Was told no connection.

jme527
jme527 2013-03-26 10:29:09 -0500 Report

I think the actual side effect is the constant diariha. I was going to the bathroom seven or eight times a day. It was a constant and I did this for about 9 months, I think I depleted everthing in my system. I am feeling so much better since I have been off of it. My sensativity to the med was too much for me but I feel I gave it the best possible try.

Lentyl
Lentyl 2013-03-24 12:52:47 -0500 Report

I'm taking 500 twice daily and my appetite has lessened. While my appetite wasn't huge it was enough to keep me about 25 lbs. over weight. Diminished appetite is one of the positive side effects of Metformin I understand.

raccoon mana
raccoon mana 2013-03-24 10:03:54 -0500 Report

its one of the side affects and also intended to help lose weight. wish my metformin would do that!

jayabee52
jayabee52 2013-03-23 23:41:16 -0500 Report

Howdy TT!

When first Dx'd in 1995 I was put on Met. At that time I the Dr said that Met would help to take off weight. (I was pretty heavy at that time). I was disappointed that it didn't seem to take weight off for me. Yet I was only on 1000 mg per day. Maybe it has that effect at higher dosages.

James

Tender Tips
Tender Tips 2013-03-24 08:06:22 -0500 Report

Yes, my doctor told me the same thing several years ago when she put me on 1000 mg. It had no effect in that area! My new doctor upped my dosage and that is when I noticed the change in appetite. Hope this continues! Take care and thanks for responding!

Next Discussion: Vision problems »